An international case-controlled study of medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis is reported by the Groupe Epidemiologie LY Stevens Johnson (ELYS), Department of Dermatology, and Department of Public Health, Universite Paris XII, Creteil, France; and centers in Boston, US; Milan, Italy; Freiburg, Germany; Porto, Portugal; and Toronto, Canada. In 245 patients hospitalized for treatment, the relative risks with various drugs were as follows: carbamazepine 90, phenytoin 53, phenobarbital 45, valproic acid 25, compared to 172 for sulfonamide antibiotics, 6.7 for aminopenicillins, and 54 for corticosteroids. For many other drugs in common use, including contraceptive pills, benzodiazepines, and phenothiazines, the risk of serious skin reactions was not increased. 
COMMENT. The incidence of toxic epidermal necrolysis is estimated at 0.4 to 1.2 cases per million person-years and of Stevens-Johnson syndrome, at 1 to 6 cases per million person-years. None of the above drugs caused an excess risk greater than 5 cases per million users per week. The excess risks ranged from a low of 0.2 per million for aminopenicillins to a high of 4.5 per million for sulphonamides. For the anticonvulsants, excess risks of these skin reactions ranged from a low of 0.7 for valproic acid to a high of 2.5 for carbamazepine. Despite the relatively low incidence, these skin syndromes may kill or lead to prolonged hospitalization and extreme discomfort. Patients introduced to any of the above anticonvulsants should be warned of the dangers of skin rash, especially within the first two weeks of treatment, and instructed to discontinue medication and report to a physician immediately at the first sign of reaction. Carbamazepine appears to be the worst offender, and valproic acid is not immune. Corticosteroids, a controversial treatment for Stevens-Johnson syndrome, carries a surprisingly increased risk of inducing the disorder. Benzodiazepines, having no excess risk of Stevens-Johnson syndrome, are the obvious agents to substitute when other anticonvulsants are discontinued due to these severe skin reactions.
Carbamazepine-induced skin rash is reviewed in Progress in Pediatric Neurology II, 1994, PNB Publishers, pp 107-109. A personal communication from Ciba-Geigy recorded 30 cases of carbamazepine-induced Stevens-Johnson syndrome, 8 erythema multiforme, and 5 toxic epidermal necrolysis (Lyell’s syndrome) reported to the company in an eight year period, 1982-89. The above international study found 13 cases related to carbamazepine, and accounting for 5% of the total drug-induced severe cutaneous reactions, during a four year period, 1989-93.